Heavy Snow, Washington Palouse
- When
- January 6, 4:00 PM PST to January 7, 8:00 PM PST
- Where
- Washington Palouse forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
A winter storm dumped heavy snow over portions of Whitman, Grant, Douglas and Okanogan Counties during the evening of January 6th into the evening of January 7th, A spotter in Whitman County reported 8 inches of snow. Spotters in Douglas and Grant Counties reported 6 inches of new snow.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A winter storm dumped heavy snow over portions of Whitman, Grant, Douglas and Okanogan Counties during the evening of January 6th into the evening of January 7th, A spotter in Whitman County reported 8 inches of snow. Spotters in Douglas and Grant Counties reported 6 inches of new snow. 7 inches of new snow fell in the Okanogan Valley. Numerous other reports were received ranging from 4 to 5.5 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 6, 2:30 PM PST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PST TUE JAN 6 2004
.SYNOPSIS...THE FIRST IN A SERIES OF PACIFIC LOW PRESSURE SYSTEMS
HAS MOVED OVER THE INLAND NORTHWEST TODAY. WIDESPREAD SNOW
HAS DEVELOPED AND TEMPERATURES ARE VERY SLOWLY BEGINNING TO WARM.
AS TEMPERATURES WARM THE SNOW WILL CHANGE TO A RAIN AND SNOW MIX OVER
THE COLUMBIA BASIN AND VALLEY AREAS THURSDAY
AFTERNOON.
&&
.DISCUSSION...
TONIGHT THROUGH WEDNESDAY NIGHT...WIDESPREAD SNOW HAS DEVELOPED
ACROSS THE INLAND NORTHWEST WITH ACCUMULATIONS FROM LIMITED
REPORTS RANGING FROM A LITTLE OVER A TRACE IN THE LEWISTON AREA TO 3
INCHES NORTHEAST OF WAUCONDA. SNOW THUS FAR HAS BEEN ON THE LIGHT
SIDE AS THE PROGRESSION OF THE OFFSHORE TROUGH HAS SLOWED DUE TO
CYCLOGENESIS OCCURRING IN THE BASE OF IT. WATER VAPOR IMAGERY
INDICATES THE JET MAX HAS NOW ROUNDED THE BASE OF THE TROUGH
AND THE VORTICITY MAXIMUM IS NOW ACCELERATING NORTHEASTWARD.
CURRENT TRAJECTORY PUTS HEAVIEST SNOWFALLS OVER THE AREA THIS
EVENING INTO TOMORROW MORNING...FROM AROUND 10 P.M. TONIGHT THROUGH
10 A.M. WEDNESDAY MORNING IN THE SPOKANE/CDA AREA. ARCTIC AIR
REMAINS FIRMLY ENTRENCHED WITH MODELS CONTINUING TO WARM US UP TOO
QUICKLY...ETA 10 DEGREES TOO WARM WITH TODAYS HIGH...WILL STICK TO
GUNS KEEPING TEMPERATURES BELOW FREEZING AT LEAST THROUGH
WEDNESDAY. OVERNIGHT LOWS WONT VENTURE FAR FROM TODAYS HIGHS WITH
WIDE SPREAD CLOUD COVER AND SNOW. /JVW
THURSDAY THRU FRIDAY...CONTINUE FAIRLY WET FORECAST AS
AT LEAST TWO OR MORE SHORTWAVES RIPPLE UP THE WEST SIDE OF WESTERN US
UPPER LEVEL LONG WAVE RIDGE. ASSOCIATED SOUTHERLY FLOW SHOULD ALLOW
FOR A GRADUAL WARM UP IN TEMPERATURES AS IT FURTHER MIXES WITH/ERODES
ANY COLD AIR POOLED NEAR THE SURFACE.
FRIDAY NIGHT THROUGH TUESDAY...HIGH PRESSURE ALOFT WILL RETURN TO
THE WEST DURING THE EXTENDED PERIOD. HOWEVER...A FEW SMALL WAVES
WILL MOVE OVER THE TOP OF THE RIDGE EVERY DAY WHICH WILL BRING A
CHANCE FOR MAINLY MOUNTAIN SNOW EACH DAY. TEMPERATURES WILL BE
SLIGHTLY ABOVE AVERAGE DURING THE TIME PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 005 024 026 035 028 038/ 80 90 60 60 40 50
COEUR DALENE 005 023 024 035 029 038/ 80 80 60 60 40 50
PULLMAN 015 025 031 038 031 041/ 80 70 50 50 30 50
LEWISTON 013 027 033 043 037 044/ 80 70 50 50 30 40
COLVILLE 008 027 028 040 022 043/ 80 90 90 60 50 40
SANDPOINT 000 021 022 031 024 035/ 80 90 90 60 50 40
WALLACE 005 024 025 032 026 035/ 80 90 90 60 50 50
MOSES LAKE 010 025 031 037 027 040/ 80 70 50 50 30 40
WENATCHEE 007 021 027 037 026 040/ 80 80 50 50 30 40
OMAK 004 022 025 037 022 040/ 90 90 50 50 40 30
&&
.OTX...WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING CONTINUES THROUGH WEDNESDAY
ZONES 1 THROUGH 4...26 AND 27.
WA...WINTER STORM WARNING CONTINUES THROUGH WEDNESDAY
ZONES 32 THROUGH 38 AND 41 THROUGH 44.
SNOW ADVISORY THROUGH WEDNESDAY FOR ZONE 31.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 556 AM PST TUE JAN 6 2004 IDZ001-004-WAZ031-037-038-042-071430- NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS- NORTHEAST BLUE MOUNTAINS-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- EAST SLOPES NORTHERN CASCADES- 556 AM PST TUE JAN 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE. .DAY ONE... TODAY A WINTER STORM WILL OVERSPREAD THE REGION DURING THE DAY TODAY WITH HEAVY SNOW. SEE THE LATEST WINTER STORM WARNING FOR DETAILS. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY A SNOWY PATTERN WILL CONTINUE THROUGH FRIDAY. IDZ002-003-026-027-WAZ032>036-041-043-044-071430- COEUR DALENE AREA-IDAHO PALOUSE-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA- OKANOGAN VALLEY-WATERVILLE PLATEAU- 556 AM PST TUE JAN 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE. .DAY ONE... TODAY A WINTER STORM WILL OVERSPREAD THE REGION DURING THE DAY TODAY WITH HEAVY SNOW. SEE THE LATEST WINTER STORM WARNING FOR DETAILS. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY AN SNOWY PATTERN WILL CONTINUE THROUGH WEDNESDAY WITH THE POTENTIAL FOR FURTHER SIGNIFICANT SNOW ACCUMULATIONS BEFORE A WARM FRONT CHANGES PRECIPITATION TO MOSTLY RAIN ON THURSDAY.
The national radar mosaic for the moment the first event began.
5 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2004Every state in 2004This day in weather historyWarnings in Washington, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384113, 5384114, 5384115, 5384116, 5384117.